- Pop Quiz: Does an Airline Have to Put You Up in a Hotel When Your Flight is Canceled?
- The Restless Project: $60K Income Doesn’t Cut It for My Family
- Target May Be Starting a Free-Shipping War
- Who is the Richest Person in Your State?
- MasterCard Introducing Fingerprint-Scanning Credit Card
- Dentists’ Tricks of the Trade: Don’t Get Drilled by Dental Bills
- 7 Tidbits of Financial Advice You Should Ignore
- ‘Doctor’ Regularly Appearing on National TV is a Fake, Says Texas AG
Acetaminophen — the active ingredient in Tylenol — can be deadly in large doses, an investigation by nonprofit journalism site ProPublica says.
More than 1,500 people have died in the past decade from taking too much of the pain reliever, ProPublica says. “Each year, acetaminophen overdose sends as many as 78,000 Americans to the emergency room and 150 people die from accidentally overdosing on the pain reliever ‘hospitals use most,'” it says.
The FDA’s maximum recommended daily dose of acetaminophen is 4 grams, or eight extra-strength acetaminophen tablets, ProPublica says. Adding just two more tablets per day could cause liver damage, it says. A dose four times the recommended amount is enough to kill. Relatively few people have died from the other popular pain relief drug, ibuprofen.
To help consumers gauge how much acetaminophen they’re taking, ProPublica is highlighting a few resources. It has an index of drug labels, showing which drugs contain acetaminophen and in what amounts. The site also has a chart showing the symptoms of liver poisoning from acetaminophen. Lastly, there’s the Dose-o-Meter, which helps people who take multiple drugs quickly tally the amount they take.
The FDA recommends against taking multiple drugs with acetaminophen at the same time, but people often don’t realize they’re doing it.
“For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold,” the FDA says in a Q&A about the drug.